Q: Friend Fearful of Taking Seroquel
My friend has be diagnosed with Bipolar 2 (one year ago) and is
currently taking 150mg of Lamictal. She was taking Klonopin every night
for 6 months to sleep. Her doctor was worried about addiction to
Klonopin so he switched her to Atarax.
Now she has horrible insomnia again. She also has a tendency to self harm
periodically. Her doctor has now suggested Seroquel (25mg) but she is
extremely nervous about taking it because of the potential side effects,
especially TD. She is petrified that she will have to be on it her
entire life and that she will get irreversible facial ticks. Also,
because this drug is an antipsychotic, it is causing additional stress to her.
A diagnois of bipolar 2 is tolerable at this time, but bringing in an
antipsychotic to her treatment is disturbing for her. It makes her feel
like she is suddenly put into a different class, i.e. "crazy". She's
at the end of her rope and needs advice on the potential dangers/alternatives
to this medication.
Your advice would be greatly appreciated. Thank you
This is a very common situation. Her fears are understandable --
although there may be about as much risk of some nasty side effect from mood
stabilizers as there is from Seroquel (not much risk in either case, as TD
appears to be quite rare with the "new generation" antipsychotics,
certainly vastly less common than with the old generation).
general I've have success with adding mood stabilizers in this
circumstance. I don't use much seroquel. Zyprexa does nicely as a
mood stabilizer but causes horrendous weight gain in the majority of
people. Risperidone has too much antidepressant clout. So, I rely
on the mood stabilizers because there is more data to support their
effectiveness (or there is one that has just the right properties for a given
patient, if we know less about it, e.g. thyroid hormones). They all have
potential side effects but if a patient is willing to take low doses of
several different ones, often we can avoid any side effects at all (this is
true even if one includes the "antipsychotics").
general you could tell your friend that the name of the class of medications
is coming to matter a lot less these days, and that TD is a very low risk it
appears, and that if the medication works with no immediate side effects,
that's what we're looking for (the long term risk I do monitor closely
for is weight gain -- although I did have just one patient, who'd had a lot
of old generation antipsychotics before, get TD-like symptoms from Zyprexa...).
is thought by many to be a "mood stabilizer", and Atarax almost
certainly is not (it's an antihistamine like benadryl), so you could pass on
that in my view the Klonopin was preferable all right; however, I routinely
try to move people away from Klonopin toward other mood stabilizers that have
less daytime sedation, usually with success, so I'd have been trying to
"get her off it" too!
she hasn't seen it, you could refer her to my websection on mood stabilizers
(see "treatment" and "treatment details" -- the section on
alternative mood stabilizers, under the Mood
Published September, 2001